Idaho, 2007Winter Storm and Heavy Snow in Idaho, December 29 to 30, 2007
December 29 to 30, 2007 · NWS MSO · 3 events in 3 counties and zones
On December 29 and 30, moist northwesterly flow persisted over the northern Rockies. During this period, a series of shortwave disturbances moved through and produced heavy snow accumulations and strong winds across North Central Idaho.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 29 and 30, moist northwesterly flow persisted over the northern Rockies. During this period, a series of shortwave disturbances moved through and produced heavy snow accumulations and strong winds across North Central Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 29, 1:36 AM PST, 1 hour 24 minutes earlier.
Area forecast discussion, Dec 29, 1:36 AM PST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
236 AM MST SAT DEC 29 2007
DISCUSSION...A STRONG AND MOIST WEST TO NORTHWEST FLOW WILL
PERSIST OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO THROUGH
SUNDAY AFTERNOON. DURING THIS PERIOD A SERIES OF DISTURBANCES WILL
MOVE OVER THE AREA IN THE FLOW PRODUCING HEAVY SNOWFALL IN THE
MOUNTAINS. SNOWFALL AMOUNTS WILL BE ENHANCED BY THE EXPECTED
STRONG UPSLOPE FLOW AND AN UPPER LEVEL JET STREAM THAT WILL
POSITION ITSELF OVER THE AREA LATER THIS AFTERNOON THROUGH SUNDAY.
AS THE PRESSURE GRADIENTS AND LOW LEVEL WIND FLOW INTENSIFY ON
SUNDAY...WINDS WILL INCREASE ACROSS THE HIGHER TERRAIN. FOR THIS
REASON...WINTER STORM WARNINGS HAVE BEEN ISSUED FOR NORTH CENTRAL
IDAHO...THE BITTERROOT/SAPPHIRE MOUNTAINS...LOOKOUT PASS
AREA...AND THE GLACIER PARK AREA (INCLUDING US HIGHWAY 2 NEAR
MARIAS PASS.)
THERE IS A POSSIBILITY THAT THE WARNINGS COULD BE EXTENDED INTO
MONDAY (AS HEAVY SNOW WARNINGS.) THOUGH THE LOW LEVEL WIND FLOW
WEAKENS...THE NW FLOW ALOFT IS EXPECTED TO INTENSIFY AS THE UPPER
LEVEL JET ONCE AGAIN MOVES OVER THE AREA. AS A RESULT...HAVE KEPT
LIKELY POPS IN THE FORECAST THROUGH MONDAY.
AN UPPER LEVEL RIDGE BUILDS INTO THE INTERMOUNTAIN WEST ON TUESDAY
BRINGING WITH IT DRIER AIR ALOFT THAT WILL LEAD TO SOME CLEAR
SKIES. A LITTLE MOISTURE LEFT OVER IN THE LOW LEVELS MAY BE JUST
ENOUGH FOR SOME FOG EARLY TUESDAY. WITH THE FRESH SNOW COVER AND CLEAR
SKIES...VALLEY INVERSIONS WILL SETUP AND WITH WARM AIR MOVING IN
ALOFT IT WILL BE HARD TO MIX THEM OUT. A STRONG PRESSURE GRADIENT
ON WEDNESDAY SHOULD BE ENOUGH TO MIX OUT SOME OF THE LARGER
VALLEYS ACROSS WESTERN MONTANA AND CENTRAL IDAHO. THE MISSOULA
VALLEY NORTH TO EXTREME NORTHWEST MONTANA WILL LIKELY NOT HAVE A
STRONG ENOUGH GRADIENT TO MIX OUT THE INVERSION LEAVING THESE
LOCATIONS A BIT COOLER. THE RIDGE WILL START TO BREAK DOWN ON
THURSDAY AS OUR NEXT PACIFIC STORM APPROACHES BRINGING THE CHANCE
OF PRECIPITATION BY THURSDAY NIGHT.
AVIATION...SNOW WILL OBSCURE MOUNTAINS AND PEAKS THROUGH SUNDAY
AS A SERIES OF WINTER WEATHER SYSTEMS MOVE ACROSS THE AREA.
AIRFIELDS AT KMSO AND KGPI MAY PICK UP A FEW INCHES OF SNOW.
BREEZY WINDS AND FALLING SNOW NEAR GRANGEVILLE MAY CREATE LOCAL
WHITEOUT CONDITIONS THROUGH SUNDAY AFTERNOON.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR
BITTERROOT/SAPPHIRE MOUNTAINS.
WINTER STORM WARNING UNTIL 5 PM MST SUNDAY ABOVE 4000 FEET FOR
POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.
HEAVY SNOW WARNING UNTIL 5 PM MST SUNDAY ABOVE 3000 FEET FOR
KOOTENAI/CABINET REGION.
HEAVY SNOW WARNING FROM 11 AM THIS MORNING TO 11 PM MST SUNDAY
ABOVE 6000 FEET FOR BUTTE/BLACKFOOT REGION.
WINTER STORM WARNING UNTIL 5 PM MST SUNDAY ABOVE 3000 FEET FOR
LOWER CLARK FORK REGION.
ID...SNOW AND BLOWING SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 4 PM
PST SUNDAY ABOVE 3000 FEET FOR LOWER HELLS CANYON/SALMON
RIVER REGION-OROFINO/GRANGEVILLE REGION.
WINTER STORM WARNING UNTIL 4 PM PST SUNDAY FOR NORTHERN
CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.
HEAVY SNOW WARNING UNTIL 5 PM MST SUNDAY ABOVE 6500 FEET FOR
EASTERN LEMHI COUNTY.
&&
SHORT TERM...HENRY
LONG TERM....LOEFFELBEIN
AVIATION...HENRYHazardous weather outlook, Dec 29, 2:03 AM PST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
303 AM MST SAT DEC 29 2007
MTZ003-005-292200-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
303 AM MST SAT DEC 29 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
LIGHT TO MODERATE SNOWFALL AMOUNTS ARE POSSIBLE ACROSS THE VALLEYS
LATER TODAY THROUGH SUNDAY. WINTER WEATHER HIGHLIGHTS MAY BE
NEEDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ACCUMULATING SNOWFALL MAY CONTINUE INTO SUNDAY NIGHT AS THE ACTIVE
PATTERN PERSISTS OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ009-292200-
WESTERN LEMHI COUNTY-
303 AM MST SAT DEC 29 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
.DAY ONE...TODAY AND TONIGHT
LIGHT TO MODERATE SNOWFALL ACCUMULATIONS ARE POSSIBLE NEAR SHOUP
THIS AFTERNOON AND TONIGHT. WINTER WEATHER HIGHLIGHTS MAY BE
NEEDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Northern Clearwater Mountains
- When
- December 29, 3:00 AM PST to December 30, 5:00 PM PST
- Where
- Northern Clearwater Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.674, -115.657 (the zone’s center; the record gives no point)
Trained spotters reported between 8 and 15 inches of new snowfall accumulations in Pierce, Weippe, Headquarters and Cardiff. In addition, wind gusts to 27 mph were observed at nearby weather observation stations. Spotters near Weippe also reported blowing and drifting snow.
Winter Storm, Southern Clearwater Mountains
- When
- December 29, 3:00 AM PST to December 30, 5:00 PM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
Trained spotters reported between 7 and 18 inches of new snowfall accumulations in Elk City, Dixie, and Lolo Pass. In addition, wind gusts to 40 mph were observed at a nearby weather observation station at Lodgepole. Blowing and drifting snow was reported by spotters in Elk City.
Heavy Snow, Eastern Lemhi County
- When
- December 30, 1:30 AM MST to 5:00 PM MST
- Where
- Eastern Lemhi County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.943, -113.933 (the zone’s center; the record gives no point)
Idaho road department reported 8 inches of new snow at Lost Trail Pass at 0930 am MST on December 30. Snowfall totals for this event ranged from 7.5 inches at Gibbonsville to 16 inches at Lost Trail Pass.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, December 29, 2007$14,000 · 7 events
- Avalanche and High Wind in Colorado, December 29 to 31, 20071 injured · 80 kt wind · 4 events
- Winter Storm in Wyoming, December 29 to 30, 20078 events
- Winter Storm and Heavy Snow in Colorado, December 29 to 31, 20077 events
- Blizzard and Heavy Snow in Idaho, December 29 to 30, 20077 events
- Winter Storm and Heavy Snow in Montana, December 29 to 30, 20074 events
- Flooding in Indiana, December 29 to 31, 2007$2,000 · 3 events
- Winter Storm and Heavy Snow in Utah, December 29 to 30, 20072 events
- Heavy Snow in Idaho, December 29 to 31, 20072 events
- Heavy Snow in Montana, December 29 to 30, 20071 event
- Cold in California, December 29, 20071 event
- Hail in South Carolina, December 29, 20070.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65312, 65313, 65314.